Brain zaps

I’ve been reading a lot of blog posts about anxiety and depression and I feel like such a fraud.

There are people out there having ‘episodes’ and ‘crises’ and getting their parents to take the kids for a few days so they don’t see them at their lowest point and I feel like such a phony member of that club.

But I do know that last year there were times when I lay in a torpor in the bath, crying and hyperventilating at the same time, unable to get out, with the water getting colder around me.

I am far too sensible, too much of a people pleaser to have the ‘real’ dark thoughts….you know the ones I mean, but I did want to crawl into the wardrobe and hide and never come out again.

I can’t actually verbalise or write the awful, pessimistic, gloomy thoughts I was having because that tiny little worm of sadness is still in there and if I feed it or give it airtime, it will become a snake. An adder at first but eventually a boa constrictor sucking the life out of me.

My husband bought a book – Matt Haig’s ‘Reasons to Stay Alive’ – an account of his journey to shore up his own mental health. He read it in two sittings and gave it to me. “You should read this, it might help”. I started but found it too painful, too raw to continue. I will read it, I just can’t yet. He can’t understand why I am so frightened of reading it. But I am, because I still don’t think I’m stable enough.

Right now I feel normal. I feel like me – I can laugh at all sorts of things, make plans for our future and sing along to songs on the radio. This is me right? Well yes and no. It’s a pharmaceutically enhanced version of me.

When I first managed to realise how deep in I was last year, I went to the doctor straight away. We tried fluoxetine because I’d had it before and it worked. I was nauseous morning, noon and night. I could hardly drive because I was constantly retching. I lost 7 pounds in a few weeks WITHOUT TRYING. And as a woman who has actively lost 3 stones after both babies, I know how hard it is to lose one pound. In short I felt terrible. The irony was that because I feel so ill, my mental health was ok but I couldn’t go on like that.

So we tried drug 2  – citalopram. This was marginally better but it still wasn’t really working. I still felt sick and it was only taking the edge off. I explained it to the doctor as giving me a very thin shield, a bubble really, I knew I was protected but only the slightest knock would burst my bubble leaving me helpless and exposed.

So we tried a new approach, a new drug, venlafaxine. But to get me off one and to the other I needed a break from the medication. I knew I couldn’t do this by myself so I floated through a few weeks on several milligrams of diazepam daily. We’ve finally settled on 3 tablets of 37.5mg venlafaxine every day and I feel good.

But then I felt unbelievably bad.

A few weeks ago I started getting some very strange symptoms. It was a Sunday and I had to take it very easy. I was incredibly dizzy, I could hardly read or move my head, lying down didn’t help that much and I was finding it very hard to concentrate on conversations. I started make a note of the symptoms so that I could tell the doctor as soon as I could get an emergency appointment:

  • Psycho shriek, whoosh whoosh whoosh
  • Ears, slight dip in hearing
  • Brain pulse
  • Like jerktwitch when falling asleep but mini invisible
  • 2-3 tiny short flutters
  • Sitting
  • Standing
  • Turn head or eyes to left
  • Some tingling in right hand, little finger

I googled and thought I had some form  of vertigo, maybe labyrinthitis or something much, much worse – whatever it was, it was serious and I needed some help.

Then I stumbled across this text on a random medical ‘question and answer’ site:

The sensation you are referring to is a latent sensory response between the eyes and the vestibular network. This phenomenon often occurs while under certain medications, particularly selective serotonin reuptake inhibitors such as Paxil.

 

In the absence of medications, the same sensation has been described in persons suffering from sleep deprivation. The actual sensation is fairly difficult to describe initially because of its transience, lasting but a brief instant and feels to some like a pulsing sensation, a zap or electrical shock or jolt in the brain.
 
To demonstrate that it is actually sensory in nature, you can temporarily extinguish the sensation by forcefully looking both extreme left and right until the sensation is no longer triggered. Waiting momentarily and then looking to extreme gaze once again will reconstitute the sensation. It is not a clinical sign of neurological disease, but rather merely a latent sensory response that becomes amplified.
 
The oculovestibular network is responsible for sending signals to the brain regarding balance and orientation in physical space, so any disturbance can induce sensations of nausea similar to that experienced in motion sickness.
 
Realize that when you look on extreme gaze in either direction, the signal and coordinated response with the vestibular network is increased as it would be when the body is in motion. Best regards, J Cottle, MD

 

I’d forgotten to get a repeat prescription and was eking out my last tablets by only having one per day.

I was having withdrawal symptoms.

It hit home that for me to feel normal I am totally drugged up. And at that point I thought that maybe this is where it ends.

The cycle of crawling up and up and levelling out and feeling good and stopping medication. And slowly, slowly going down again and reaching rock bottom and getting more drugs and slowly, slowly climbing up again.

Maybe I just need to admit that my own personal chemistry is out of balance and I need these drugs all the time, the same way I need glasses, to correct a deficiency.

Today’s earworm: ‘What’s Going On?’ – 4 Non Blondes

Last night’s different dinner score: 2

Advertisements

7 Comments Add yours

  1. This post could actually be me! I’ve been Sertraline for 9 years now. I hear you loud and clear. ❤️ Depression and anxiety sit on my shoulder every day.

    Liked by 1 person

    1. I’ve just got to learn to realise that being on ADs long term is not a failure. I mean you wouldn’t tell an amputee that they can hop quite well now so why not ditch the prosthetic leg??

      Liked by 1 person

      1. Exactly it’s an absolute necessity for me x

        Liked by 1 person

  2. barefootmomma1925 says:

    I read this the other day, but I didn’t get a chance to comment before now. I have always hated the idea of being on medication for any length of time, and for a long time I would skip doses on purpose thinking that I could handle it on my own. I am very familiar with ‘brain zaps’ because of this, but also because of my Generalized Anxiety Disorder. When my anxiety gets too high it causes a similar brain zap and it’s as though someone has turned on a strobe light. Anyway, I finally came to the realization (after years of denial) that I did in fact need the medications and so I quit skipping doses, but I still hate the idea of being on them forever. I don’t like that I have to be medicated to feel better or to feel normal. And I especially don’t like that I still have days where I want to crawl into a hole and die even with the meds. But, I’m slowly learning to accept it. It isn’t easy though, but it is a necessity if I want to live. And please, do not feel like a fraud. You are not a fraud. You are a real person dealing with these very real mental health issues just like the rest of us. There is no cookie cutter mold for how depression, or bpd, or bipolar disorder or whatever illness we have should look. It is not a one size fits all. xo-Michelle.

    Liked by 1 person

    1. Thanks for this. I’ve just recently found out that my paternal grandmother and her mother both had stays in psychiatric hospitals so I think there is just something in my DNA that predisposes me to melancholy. Thank god for the pills! x

      Liked by 1 person

      1. barefootmomma1925 says:

        No one on either sides of my family has been diagnosed or treated for mental illness so my diagnosis was a shock to me. Now though I suspect my father has the same disorder as I do. I recognize a lot of the same things in him that I do in me. He refuses to believe it though.

        Liked by 1 person

  3. Rx is there to help. If you need it for chemistry or for heart disease, the need is the same. Feeling well and at ease is worthy the price of admission. I have been on meds for many years. It’s a given. It helps me deal with chronic pain and depression. It helps, doesn’t fix. Have as good a dat today as you allow! And I will try to do the same. ✨☀️✨

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s